Format

Send to

Choose Destination
Case Rep Emerg Med. 2013;2013:526469. doi: 10.1155/2013/526469. Epub 2013 May 21.

High-flux hemodialysis and levocarnitine in the treatment of severe valproic Acid intoxication.

Author information

1
Department of Anesthesia, Karabük State Hospital, Karabük, Turkey.

Abstract

Valproic acid (VPA) intoxication incidence is increasing, because of the use of VPA in psychiatric disorders. The most common finding of VPA intoxication is central nervous system depression which leads to coma and respiratory depression. Pancreatitis, hyperammonemia, metabolic, and bone marrow failure (thrombocytopenia and leukopenia) have also been described. Treatment is mainly supportive. We present the case of an 18-year-old female patient, who made an attempt to autolysis with VPA. Our patient's VPA plasma level was very high (924  μ g/mL), confirming that it was a severe intoxication. Our treatment including levocarnitine (50 mg/kg per day for 3 days), and high-flux hemodialysis was performed for four hours. The patient's hemodynamic status and mental function improved in conjunction with the acute reduction in VPA concentrations. Her subsequent hospital course was complicated by transient thrombocytopenia and levocarnitine induced hypophosphatemia. By day 6, the patient's laboratory values had completely normalized, and she was transferred to an inpatient psychiatric facility for continuing therapy.

Supplemental Content

Full text links

Icon for Hindawi Limited Icon for PubMed Central
Loading ...
Support Center